Early warning signs and symptoms

Early signs and symptoms of diabetic hypoglycemia include:

  • Shakiness
  • Dizziness
  • Sweating
  • Hunger
  • Irritability or moodiness
  • Anxiety or nervousness
  • Headache

Nighttime symptoms

Diabetic hypoglycemia can also occur while you sleep. Signs and symptoms include:

  • Damp sheets or bed clothes due to perspiration
  • Nightmares
  • Tiredness, irritability or confusion upon waking

Severe symptoms

If early symptoms of diabetic hypoglycemia go untreated, signs and symptoms of severe hypoglycemia can occur. These include:

  • Clumsiness or jerky movements
  • Muscle weakness
  • Difficulty speaking or slurred speech
  • Blurry or double vision
  • Drowsiness
  • Confusion
  • Convulsions or seizures
  • Unconsciousness

Take your symptoms seriously. Diabetic hypoglycemia can increase the risk of serious — even deadly — accidents. Identifying and correcting the factors contributing to hypoglycemia, such as medications you take or irregular meal times, can prevent serious complications.

Informing people you trust, such as family, friends and co-workers, about hypoglycemia is important. Their knowledge of what symptoms to look for and what to do in case you're not able to treat hypoglycemia yourself can make a potentially difficult situation easier to manage.

Not everyone has the same symptoms or the same symptoms each time, so it's important to monitor your blood sugar levels regularly and keep track of how you're feeling when you do have low blood sugar. Some people don't experience any early symptoms. This is called hypoglycemia unawareness.

When to see a doctor

Hypoglycemia can leave you confused or even unconscious, which requires emergency care. Make sure your family, friends and co-workers know what to do.

If you lose consciousness or can't swallow:

  • You shouldn't be given fluids or food which could cause choking.
  • You need an injection of glucagon — a hormone that stimulates the release of sugar into the blood.
  • You need emergency treatment in a hospital if a glucagon injection isn't on hand.

If you experience symptoms of hypoglycemia several times a week, see your doctor. You may need to change your medication dosage, change the type of medication you take or make other adjustments to your diabetes treatment program.

Apr. 03, 2012